Microthrombi on Skin Biopsy in a Patient with COVID-19: Case
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Get authentic, real-time news that helps you fight COVID-19 better.
Install PlexusMD App for doctors. It's free.
A 59 years old Hispanic male with history of hypertension and alcohol use disorder presented with complaints of cough and progressive shortness of breath. On examination the patient was noted to be hypoxic to 86% on room air, but otherwise the initial physical examination was unremarkable. Patient was allergic to Penicillin which caused him hives.

His initial laboratory tests showed normal complete WBC 6.1 k/ul, normal liver and kidney function tests, a D-dimer 212 ng/mL, lactate dehydrogenase 323 u/L , ferritin 340 ng/mL and C- reactive protein 6.9 mg/L. A cat scan of the chest without contrast showed bilateral ground-glass opacities concerning for COVID-19 infection. After the initial physical examination, laboratory and imaging findings, patient was admitted to the medical ward for suspected COVID-19 pneumonia. He was treated with levofloxacin and IV tocilizumab 400 mg for COVID-19 pneumonia. Other medications received during the hospitalization were atorvastatin, famotidine, multivitamin, folic acid and thiamine.

During the hospital stay, his oxygen requirements increased, and he was started on high flow. On day three of
hospitalization, a new rash was noted on physical exam. The rash initially appeared in the lower extremities, spread quickly to the trunk and neck, sparing the face, palms and soles. On exam a generalized non- blanching maculopapular eruption involving the trunk and extremities was noted, with
some of the papules being urticarial. Patient had bilateral conjuctival injection. There was no other mucosal involvement.

Initially, a drug eruption was suspected, and he was treated with antihistaminics and steroids with no improvement. Due to elevated D – dimer and hypoxia, pulmonary embolism was suspected, and a ct angiogram was done and showed no emboli. On day seven of the hospitalization, the rash did not improve, so a punch skin biopsy was performed. The lesion was not blanching and non-urticarial. No repeat labs were done on the day of biopsy. The hematoxilin- eosin stained tissue specimens showed post- inflammatory pigmentary alteration, a dermis with distended small vessels and capillaries filled with fibrin microthrombi.

Due to elevated D dimer and risk for thromboembolic events related to COVID 19 infection, Apixaban was started. Patient had no other clinical sequela of hypercoagulability. He was hospitalized for a total of eleven days and was discharge after his respiratory status and oxygen requirement improved.
Approximately two months after the discharge, he had another ED visit for shortness of breath, and no
rash was noted on exam.

source: https://www.jaadcasereports.org/article/S2352-5126(20)30734-7/fulltext?rss=yes
Like
Comment
Share